Medline ® Abstract for Reference 14
of 'Tricyclic antidepressant poisoning'
Cardiac complications following tricyclic antidepressant overdose. Issues for monitoring policy.
Goldberg RJ, Capone RJ, Hunt JD
Thousands of people in the United States poison themselves with tricyclic antidepressants each year. While these patients often require cardiac monitoring for potential arrhythmias, clinical practice is highly variable in regard to the hours of monitoring required. Clarification of this issue is important because of the impact on resources. This study retrospectively reviews the monitoring practices and cardiac complications following tricyclic antidepressant overdose in 75 adults. The patients received an average of 61.7 hours of monitoring. The vast majority of electrocardiographic changes, including three cardiac arrests, appeared within the first 24 hours. No patient with a normal level of consciousness and a normal electrocardiogram for 24 hours went on to develop any significant arrhythmia. On the basis of these data and an extensive literature review, we propose that current guidelines for cardiac monitoring following tricyclic antidepressant overdose be reconsidered.